A 58-year-old man presented with necrotising fasciitis and septic shock requiring urgent surgical debridement. Idarucizumab was used preoperatively to reverse the effects of dabigatran, which he was taking for chronic atrial fibrillation. He developed multiorgan failure including an oliguric acute kidney injury and was given continuous venovenous haemodiafiltration. Adjunctive intravenous immunoglobulin therapy was used in addition to his antibiotic therapy for necrotising fasciitis. Significant clinical and laboratory coagulopathy continued for over 12 days with evidence of a persistent dabigatran effect. Here, we discuss the potential impact of the immunoglobulin therapy, the patient’s weight on the degree of redistribution of dabigatran seen and the oliguria in the context of an acute kidney injury on the apparent lack of the effectiveness of idarucizumab.
- drug interactions
- haematology (drugs and medicines)
- adult intensive care
- unwanted effects / adverse reactions
- acute renal failure
Statistics from Altmetric.com
Contributors KH: review of the case notes, literature review and writing of the manuscript. PH: contribution to conception and design, revision and approval of manuscript and accountability for results and conclusions. MS: contribution to conception and design, revision and approval of manuscript. RM: contribution to revision and approval of manuscript with particular attention to the aspects of intensive care interventions.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
Patient consent for publication Parental/guardian consent obtained.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.